Texas, 2008

Rip Current in Texas, June 1, 2008

June 1, 2008 · NWS BRO · 1 event in 1 county or zone

After a spring filled with gusty winds and choppy to rough surf, the period from Memorial Day through the first weekend after it, was one of the best so far in 2008 for local beach goers, with sunny skies, warm air temperatures, lighter winds, and nearshore water temperatures around 80 degrees. Unfortunately, residual swell and longshore current from the end of May, maintaining a strong…

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

After a spring filled with gusty winds and choppy to rough surf, the period from Memorial Day through the first weekend after it, was one of the best so far in 2008 for local beach goers, with sunny skies, warm air temperatures, lighter winds, and nearshore water temperatures around 80 degrees.

Unfortunately, residual swell and longshore current from the end of May, maintaining a strong southeast-to-northwest undertow, as well as the possibility of a rip current, helped contribute to two drownings on the 1st of June, both at more remote beach access points on South Padre Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 1, 12:34 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 1, 12:34 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
134 PM CDT SUN JUN 1 2008

.DISCUSSION...SUBSIDENCE TO CONTINUE THE NEXT COUPLE OF DAYS AS
THE 500MB RIDGE ACROSS NORTHERN MEXICO AND SOUTH TEXAS CONTINUES
TO DOMINATE THE WEATHER PATTERN. LOW PRESSURE IS EXPECTED TO
DEVELOP OVER THE CENTRAL PLAINS WEDNESDAY AS A 500MB TROUGH
MOVES INTO THE WESTERN UNITED STATES. THIS SHOULD PROVIDE AN
INCREASE IN THE PRESSURE GRADIENT ACROSS DEEP SOUTH TEXAS WHICH
WILL ALLOW WINDS TO INCREASE SLIGHTLY. THE 500MB RIDGE SHOULD ALSO
WEAKEN WEDNESDAY INTO THURSDAY AS THE TROUGH OVER THE WESTERN U.S. DEEPENS
SOMEWHAT. LOW LEVEL MOISTURE IS PROGGED TO INCREASE ACROSS THE
EASTERN AND SOUTHERN PORTIONS OF THE GULF OF MEXICO THURSDAY INTO
FRIDAY AND ENOUGH MOISTURE MAY REACH THE WESTERN GULF THIS WEEKEND
FOR A SLIGHT CHANCE OF AFTERNOON SEABREEZE CONVECTION. VERY WARM AND
AND HUMID CONDITIONS WILL LIKELY PERSIST THROUGH THE FORECAST PERIOD.
&&

.AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS.
&&

.MARINE...AT 1PM BUOY020 REPORTED SOUTHEAST WINDS AT 12KTS.
SOUTHEAST FLOW WILL CONTINUE THROUGH MOST OF THE UPCOMING WEEK WITH
HIGH PRESSURE TO THE EAST AND LOW PRESSURE DEVELOPING IN THE
PANHANDLE. TROPICAL DEPRESSION ARTHUR REMAIN ASHORE AND IS NOT
EXPECTED TO REEMERGE OVER THE BAY OF CAMPECHE WATERS. SOME EFFECTS
FROM THE SYSTEM WILL BE NOTED IN THE NEXT COUPLE DAYS AS SOME LONG
PERIOD SWELLS DRIFT INTO THE NORTHWEST GULF. SEAS WILL INCREASE
FURTHER TO 5 TO 6 FEET LATER IN THE WEEK AS STRONGER SOUTHEAST WINDS
DEVELOP. SCA IS NOT YET EXPECTED...BUT SCEC WILL LIKELY BE REACHED
THURSDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  93  80  93 /   0   0   0  10
BROWNSVILLE          76  94  77  93 /   0   0   0  10
HARLINGEN            76  96  77  96 /   0   0   0  10
MCALLEN              77  99  78  99 /   0   0   0  10
RIO GRANDE CITY      78 101  79 101 /   0   0   0  10
SOUTH PADRE ISLAND   79  89  80  88 /   0   0   0  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
AVIATION/MARINE...64
MESO/FXC...HART
Hazardous weather outlook, Jun 1, 3:43 AM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
443 AM CDT SUN JUN 1 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-020945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
443 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Cameron

When
June 1, 3:00 PM CST to 5:00 PM CST
Where
Coastal Cameron forecast zone
Deaths
2 direct, 0 indirect
Reported by
Coast Guard

The United States Coast Guard and South Padre Island officials reported the deaths of two men in unrelated drowning incidents on June 1.|One man drowned near County Beach Access # 5 when overcome by a large wave and was unable to make it back to shore. A second man drowned nearby while swimming offshore and being caught in either strong rip or longshore (cross) currents. Alcohol may have partially contributed to each drowning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Cameron2008-06-0134MaleIn WaterDirect
Rip Current, Coastal Cameron2008-06-0119MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112400.